Tagged Articles

SJS 123 articles

Heartburn drug linked to SJS/TEN

A drug used to treat acid reflux disease has been linked to a rare but serious skin condition known as Stevens Johnson Syndrome (SJS) and its more severe form, toxic epidermal necrolysis (TEN), according to the Food and Drug Administration (FDA). Dexilant (dexlansoprazole) delayed release capsules now includes a warning of the risk of SJS and TEN in the Adverse Reactions section of its safety label. The updated label states that in post-marketing review, some patients taking Dexilant suffered immune system disorders including anaphylactic shock that required emergency intervention, and SJS and TEN. Some cases were fatal. SJS/TEN is a ... Read More

SJS survivor shares story with local, national media

When Nichole Chapman, of Klamath Falls, Ore., was just 6 years old, she developed a severe skin rash that doctors diagnosed as a bad case of measles. But the rash turned into huge blisters and soon Nichole’s skin was peeling off her tiny body. Doctors began to realize that it wasn’t measles that was eating away at Nichole’s skin, it was a rare and potentially life threatening allergic reaction to medication known as Stevens Johnson Syndrome, or SJS. SJS, is a medical condition so rare that even doctors are baffled by it. But it can affect anyone. While it’s hard ... Read More

SJS survivor said the condition made her ‘want to die’

Cecilia Garcia told the Dallas Morning News she wanted to die because the pain of her skin peeling off in sheets was just too unbearable. But instead, doctors fought to keep her alive by putting her into a drug-induced coma. For three weeks they watched and waited as Garcia’s body made a slow recovery. Garcia was diagnosed with Stevens Johnson Syndrome, or SJS, a rare skin sensitivity disorder. What caused it, doctors say, was a simple medication to treat the common cold. The medication, Bactrim, is a sulfa-based drug that has been associated with SJS. Thousands of drugs have been ... Read More

Erectile Dysfunction drug now warns of risk of SJS

The commercials for the erectile dysfunction (ED) drug Cialis (tadalafil) say an everyday moment can turn romantic at a moment’s notice. But there’s nothing sexy about the new warning on the drug’s label. According to the February 2010 issue of the Food and Drug Administration (FDA) Drug Safety Labeling report, the drug carries a risk of hypersensitivity reactions, including Stevens Johnson Syndrome (SJS). Cialis is a prescription medication to treat ED, a medical condition for men who have occasional problems getting or maintaining an erection. An estimated 30 million men are affected by ED. While the most common side effects ... Read More

HIV drug linked to deadly skin condition

Tibotec Therapeutics, makers of prescription medication Intelence (etravirine) used to control HIV infection in adults, recently notified health care professionals that the medication has been linked to a rare but life-threatening skin condition known as Stevens Johnson Syndrome, SJS. Early this year, Intelence was approved by the the Food and Drug Administration (FDA) for use in the treatment of HIV. At that time, data indicated a slight risk of SJS. SJS, and its most severe form, toxic epidermal necrolysis, TEN, are identified by a rash on the skin that blisters over causing the skin to peel off in sheets. The condition ... Read More

Epilepsy, bipolar drug linked to rare skin reaction

Another medication has been added to the list of drugs that have been associated with a rare but life-threatening skin reaction known as Stevens Johnson Syndrome (SJS), and its most severe form, toxic epidermal necrolysis (TEN). Lamictal (Lamotrigine )ODT (orally disintegrating tablets) is a prescription medication for epilepsy and for the maintenance of bipolar disorder. It’s maker, GlaxoSmithKline Pharmaceuticals (GSK) has added the conditions to the PRECAUTIONS and ADVERSE REACTIONS sections of its labeling. More than 200 medications have been associated with SJS/TEN, most commonly antibiotics, non-steroidal anti-inflammatory drugs (NSAIDS), and medication to treat seizures. SJS/TEN presents as a rash ... Read More

SJS victim says ice cream led him to a speedy recovery

It started off as a nice gesture on Waldek Kaczocha’s part. The owner of Razzleberry Ice Cream Lab in Oak Ridge, Tennessee, thought a little Lemon Ice might soothe the blistered throat of his customer who was hospitalized with a rare but serious reaction to medication known as Stevens Johnson Syndrome (SJS). So he sent a bowl to Joe Warner through his wife, MeChell, and it proved to be a blessing. Joe, a diabetic, was given the antibiotic Vancomycin to treat a foot infection. But the antibiotic made him sicker than the initial infection. A rash developed over Joe’s body ... Read More

Young SJS survivor is featured on Sky TV show The Real A&E

Sky TV show The Real A&E, a British “fly-on-the-wall” documentary set in UK’s largest accident and emergency department, will feature the story of Charlie Griffiths, a boy who has reoccurring bouts of a serious adverse reaction to medication known as Stevens Johnson Syndrome (SJS). SJS is rare and has been associated with more than 200 medications. Most commonly, it is caused by a reaction to antibiotics, ibuprofen or anti-seizure medication. People with SJS develop a rash on their skin which blisters over, causing the skin to peel off in sheets. Blisters can form in the eyes, internal organs and mouth, ... Read More

Cancer drug linked to serious skin condition SJS/TEN

The Food and Drug Administration (FDA) along with OSI Pharmaceuticals, Inc. and Genetech has announced that new safety information has been added to the WARNINGS AND PRECAUTIONS sections of the prescribing information for the cancer drug erlotinib, known by the brand name Tarceva. The new labeling warns health care professionals of the risk of sometimes fatal conditions of gastrointestinal perforations, and bullous, blister and exfoliative skin conditions including cases suggestive of Stevens Johnson Syndrome (SJS) and its most serious form, toxic epidermal necrolysis (TEN), during the use of Tarceva. The safety information comes from routine pharmacovigilance activities of clinical study ... Read More

Rachel continues on road to recovery from SJS

SpunkyRachel is back and she’s looking great. You may remember SpunkyRachel from previous posts. We’ve been following her recovery from Stevens Johnson Syndrome (SJS) on YouTube. Her videos offer a personal insight into her emotional struggle as she copes with the physical recovery from the rare but life-threatening skin condition. SJS is a severe adverse reaction to medication. For Rachel, it was two doses of ibuprofen purchased from a grocery store. Two weeks later, her body reacted violently, developing rashes on her skin that blistered over and peeled off. She was admitted to the hospital and placed in a drug-induced ... Read More